How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Dog Veterinarian
Category: Dog
Satisfied Customers: 15811
Experience:  Over 20 years of experience as a veterinarian
49838867
Type Your Dog Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog has diabetes and has stopped eating and drinking

Customer Question

my dog has diabetes and has stopped eating and drinking along with diarrhea. I thought at first he had too much insulin so I didn't give him his shot at 11 am but he is still mostly sleeping. He is 16 yrs old
Submitted: 1 year ago.
Category: Dog
Customer: replied 1 year ago.
10 minutes is fine I cant wait a day
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to see that you have been waiting a while for an answer. I think it is because there really isn't a simple thing that you can do at home to make Bob feel better quickly at home.

You absolutely did the right thing by not giving him insulin. Dogs that do not eat and receive insulin can go into a coma due to very low blood sugar. It is better to have slightly elevated blood sugar then too low.

His shaking and loose stools point toward gastrointestinal irritation. He may have some cramping that is interfering with his appetite, or an underlying disease process (organ failure or an infection) that is leading to increased waste product levels in the blood that is affecting his appetite and causing loose stools.

Poorly controlled diabetes can lead to very high blood sugar levels and ketoacidosis which can lead to gastrointestinal irritation and diarrhea. Has he been drinking more water than usual lately?
Diabetics, especially if they are not well controlled, are also prone to infections and metabolic organ damage, often kidney disease or urinary tract infections.

Because your fellow is now lethargic too ideally Bob would be seen by a veterinarian as soon as possible. If your veterinarian cannot see him and you have access to an emergency clinic that would be ideal. They can check his blood sugar levels, get him on fluids as he is likely dehydrated from his bouts of diarrhea, and treat any organ failure or infection appropriately.

I know that you would like to have some sort of plan to treat him at home, but I feel given his lethargy and duration of his symptoms that would not be wise.

Please let me know if you have any further questions.